An accurate description by the patient and witnesses can help the physician determine if the seizure event is a seizure or is caused by something else.
It is possible that the patient’s frequent fainting is a manifestation of a syncopal episode. Causes include vasovagal (fear, pain, environmental) stimulation, sudden syncope after eating, coughing, or urinating, postural hypotension, cardiac causes, or some cause that cannot yet be determined. In children, convulsions, migraines, night terrors, abdominal hernias, and breath-holding episodes also require special attention. Identifying these possible conditions can prevent patients from undergoing prolonged and ineffective antiepileptic drug therapy.
1. Vaso-vagal syncope is often caused by extreme fear, prolonged standing or extreme heat, and is a condition with a good prognosis.
2. Some patients experience syncope under great stress and extreme nervousness, which may be followed by symptoms such as twitching on the limbs, but no abnormalities on the EEG during the same period. We refer to it as a non-epileptic seizure.
3. Syncopal episodes may be associated with cardiac dysfunction. This type of syncopal episode is preceded by symptoms such as slight head swelling, blurred vision, and cardiac discomfort (chest pain, chest tightness, palpitations, sweating) before the onset of a brief loss of consciousness. Near the end of the syncopal episode, there is a brief rigidity and convulsions, which are called convulsions. Patients with syncopal episodes require 24-hour ECG monitoring, cardiac ultrasound, and blood pressure measurement.
4. Sudden changes in posture can cause changes in blood pressure and pulse, for example. These syncopal episodes are often preceded by blurred vision and blackness. This is due to the body’s inability to adapt to sudden changes in blood pressure. This irregularity in blood pressure and pulse can be detected by the upright tilt test.
Possible triggers of seizures
1. Metabolic abnormalities such as hyperglycemia or hypoglycemia, hyponatremia, hypocalcemia, and hypophosphatemia and magnesemia can trigger seizures. Such abnormalities can be correctly diagnosed by hematologic tests.
2. Patients with alcohol, recreational drug abuse can develop withdrawal seizures.
3. Patients using certain prescription or over-the-counter medications (e.g., brain stimulants, certain painkillers or antibiotics, cold and flu medications, narcotics, diet pills, etc.) may induce seizures. These medications may lower the seizure threshold.